« How School Lunches Are Getting a Boost From the Trade War | Main

Stop Vaping, CDC Warns, as Deaths and Illness Linked to E-Cigarettes Grows

| No comments

02-Vaping-female-social.jpgAfter the death of a third person has been linked to vaping, the Centers for Disease Control and Prevention is advising people to refrain from using e-cigarettes. The warning comes as a fast-growing number of respiratory illnesses tied to e-cigarettes has sickened more than 400 people in 33 states, killing three.

Most of the sickened patients have been teens, according to the Associated Press.

Teen vaping has been on the rise, a trend that has bedeviled schools as teachers and administrators scramble to stop students from engaging in a habit that has unknown health consequences and is easy to hide from authority figures.

Investigators have found nothing so far to suggest that the people who have fallen sick have an infectious disease, which means that their illnesses are probably due to chemical exposure, says the CDC.

For people who are already using e-cigarettes, the CDC says not to buy them off the street, modify them, or add any extra substances to them. The CDC says youth and young adults should never smoke.

While many patients said they had used e-cigarettes that contained THC, some used both THC and nicotine-containing products. A smaller group used only e-cigarettes that contained nicotine, the CDC said in its news release.

The CDC's latest warning comes as the initial findings of a study of cases in Wisconsin, Illinois, and Utah were published in the New England Journal of Medicine. In nearly one-fifth of those cases, patients reported using e-cigarettes with only nicotine, reports the AP.

No one type of e-cigarette or fluid has been identified as causing the surge of respiratory illnesses.

School leaders have been taking a variety of approaches to combat vaping among students, from suspensions to counseling.

But many teens remain unaware of the hazards of vaping. Sixty-six percent of teens believe their e-cigarettes contain just flavoring, according to the National Institute on Drug Abuse.

If anyone who smokes e-cigarettes has shortness of breath, coughing, chest pain, nausea, vomiting, abdominal pain, and fever, the CDC advises them to get medical help immediately.

Related stories:

Photo credit: KSTU TV

Notice: We recently upgraded our comments. (Learn more here.) If you are logged in as a subscriber or registered user and already have a Display Name on edweek.org, you can post comments. If you do not already have a Display Name, please create one here.
Ground Rules for Posting
We encourage lively debate, but please be respectful of others. Profanity and personal attacks are prohibited. By commenting, you are agreeing to abide by our user agreement.
All comments are public.

Follow This Blog

Advertisement

Most Viewed on Education Week

Categories

Archives

Recent Comments